Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS St. Louis, MO

May 25, 2008Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2008, 6:32 AM CDT for Pike County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 6:32 AM CDT (11:32 UTC)
Expired
May 25, 2008, 7:15 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Pike County, MO

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:41 AM CDTHAIL 0.25Bowling Green, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 251133
SVRLSX
MOC163-251215-
/O.NEW.KLSX.SV.W.0176.080525T1132Z-080525T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
632 AM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 715 AM CDT

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES WEST OF BOWLING GREEN...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3944 9103 3943 9101 3943 9100 3941 9098
      3941 9096 3939 9093 3926 9092 3928 9131
      3942 9131 3946 9105
TIME...MOT...LOC 1132Z 266DEG 22KT 3935 9125

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 251220
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 AM CDT SUN MAY 25 2008

MOC163-251231-
/O.EXP.KLSX.SV.W.0176.000000T0000Z-080525T1215Z/
PIKE MO-
721 AM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IN
NORTHEAST MISSOURI EXPIRES AT 715 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3944 9103 3943 9101 3943 9100 3941 9098
      3941 9096 3939 9093 3926 9092 3928 9131
      3942 9131 3946 9105
TIME...MOT...LOC 1132Z 266DEG 22KT 3935 9125

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:35 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 25, 4:35 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT SUN MAY 25 2008

.DISCUSSION...
/435 AM CDT SUN MAY 25 2008/
ANOTHER DAY IN THE HOLIDAY WEEKEND AND YET ANOTHER CHALLENGING
PCPN FORECAST. MODELS ALL TAKE THE HI AMPLITUDE H500 RIDGE THAT
HAD DOMINATED THE CNTRL CONUS AND FLATTEN IT OVER THE COURSE OF
THE NEXT 24-36HRS...BUT THIS IS MERELY TEMPORARY...AS THE RIDGE
BEGINS TO RE-ASSERT ITSELF BY MID WEEK. AT THE SURFACE...HI PRES
FADES TO THE E TODAY...AND WRMFNT PUSHES THRU...RESULTING IN THE
RETURN OF S FLOW. THIS REMAINS IN FORCE THRU TONIGHT AND THE EARLY
PART OF MONDAY UNTIL CDFNT APPROACHES FROM THE NW LATE MONDAY
AFTERNOON IN THE NRN FA. THIS FRONT WILL THEN PROCEED TO SLOWLY
PUSH THRU THE FA MONDAY NIGHT AND TUESDAY. I USE THE TERM FRONT
LOOSELY IN THIS CASE AS EXPECTED MCS TO OUR NW AND N LATE TONIGHT
WILL LIKELY DROP AN EFFECTIVE FRONTAL BOUNDARY FURTHER S AT A
QUICKER RATE THAN MODELS ARE MOVING THE SYNOPTIC FRONT. BY MID
WEEK...STRONG 1030MB HI PRES TAKES CONTROL FROM THE N WITH NELY
SFC FLOW AND DRY AIR.

RICH MOISTURE THRU THE COLUMN WILL PREVAIL AREAWIDE THRU EARLY
TUESDAY...WITH PWATS AOA 1.5 OR AOA 200PCT OF NORMAL. PASSAGE OF
CDFNT ON TUESDAY WILL FINALLY ALLOW MUCH DRIER AIR TO FILTER SWD.
INSTABILITY THRU EARLY TUESDAY WILL ALSO NOT BE IN SHORT SUPPLY
EITHER...WITH STEEP MID LEVEL LAPSE RATES...AND MLCAPE VALUES
BETWEEN 1K AND 3K J/KG DEPENDING ON THE EXACT TIME PERIOD. THE
KEY WILL BE PICKING OUT THE MAIN FORCING MECHANISMS FOR PCPN PROB
FORECAST BUT GIVEN HI MOISTURE CONTENT...ANY ORGANIZED CONVECTION
WILL WARRANT SOME MENTION OF HEAVY RAINFALL POTENTIAL DUE TO
EXPECTED HI EFFICIENCY RAINFALL RATES.

FOR TODAY...MAIN FORCING WILL COME ALOFT FROM H850 MOISTURE
CONVERGENCE FROM LO LEVEL JET AND ALSO SOME WAA. THIS SHOULD ALLOW
SCT SHRA/TSRA TO DEVELOP OVER MAINLY THE NRN FA THIS MORNING...
WITH LESSER CHANCES IN CNTRL AND E CNTRL MO AND SWRN IL. ALMOST
NON-EXISTANT CAP THIS AFTERNOON MAY ALLOW A FEW MORE CELLS TO
DEVELOP WITH THE HEATING OF THE DAY...SO EXPANDED LOW CHANCE TO
ALL AREAS. DECENTLY HI MLCAPE VALUES OF 2000 J/KG BUT NOT THE BEST
ENVIRONMENT OTHERWISE...MAY LEAD TO MARGINALLY SVR STORMS SHOULD
THEY FORM. WENT WITH A MOS BLEND ON TEMPS...AS SLY FLOW AND
CLOUDS NOT CONDUCIVE TO FULL H850 MIXING...AND WHILE MUCH WARMER
THAN YESTERDAY...SHOULD ONLY PEAK IN THE MID 80S MOST AREAS.

MORE POTENT CONVECTION TAKES PLACE LATER TONIGHT WITH EXPECTED MCS
OVER NWRN MO WHICH SHOULD TRACK EWD ACROSS NRN MO. EXPECT IT TO
ARRIVE IN THE NRN FA LATE TONIGHT AND THEN PERSIST INTO MONDAY
MORNING. GOOD FORCING THRU THE COLUMN...INCLUDING RIGHT ENTRANCE
REGION UPPER LEVEL JET SUPPORT...AND VERY MOIST AMS WILL HELP
INDUCE HI RAINFALL RATES. ALL OF THIS NOT EXPECTED TO ENTER THE
NRN FA EN MASSE UNTIL 09Z/MON AT LEAST...IF NOT LATER. AS THE MCS
TRAVERSES THRU THE NRN FA ON MONDAY MORNING...IT SHOULD DROP AN
OUTFLOW SWD TOWARD THE I-70 CORRIDOR AND THIS IS EXPECTED TO AID
IN MIDDAY/EARLY AFTN CONVECTIVE DEVELOPMENT THERE. MONDAY LOOKS
LIKE IT HAS THE POTENTIAL TO BE RATHER WARM FOR AREAS FROM THE
I-70 CORRIDOR S...WITH A TIGHT TEMP GRADIENT SOMEWHERE TO THE N
DEPENDING ON EXACT MCS TRACK AND IMPACT...BUT HI BUST POTENTIAL
HAS ME BACKING OFF SLIGHTLY FROM THE WARMER MOS OVER KCOU/KSTL
AREAS AND GOING MID 80S WITH UPR 80S IN STL CITY.

EVERYTHING IS EXPECTED TO RESET AGAIN MONDAY NIGHT AS ANOTHER MCS
DEVELOPS TO OUR W AND TRACKS EWD...BUT WITH A BIT MORE SLY TRACK
THAN THE MCS FROM THE PREVIOUS DAY. NEEDLESS TO SAY...MUCH OF THIS
IS TENTATIVE DEPENDING ON THE EXACT IMPACT OF THE MCS TONIGHT AND
WHERE BOUNDARIES GET LAID OUT ETC.

SYNOPTIC FRONT FINALLY PUSHES THRU THE SRN FA ON TUESDAY GIVING
OUR AREA A REPRIEVE IN THE RAIN CHANCES. HI PRES BUILDING BEHIND
IT LOOKS RATHER POTENT...1030MB STRENGTH...AND SHOULD SEE MILD
TEMPS WITH LOW HUMIDITY OVER MOST OF THE FA.

TES

&&

.AVIATION...
/334 AM CDT SUN MAY 25 2008/
UPDATED AT 08Z...
SHORT RANGE MODEL GUIDANCE IS INDICATING THAT THUNDERSTORM
DEVELOPMENT OF SOME KIND WILL OCCUR SOMEWHERE IN THE TRIANGLE OF
AIRSPACE BETWEEN KCOU...KUIN...AND KSTL. MOISTURE RICH AND
UNSTABLE AIR COMBINED WITH A 30-45KT LOW LEVEL JET AS SHOWN ON
AREA UPPER AIR PROFILERS AND DOPPLER RADARS WOULD SEEM TO SUPPORT
THIS IDEA. HAVE ALSO NOTICED A FEW WEAK ECHOS ON RADAR OVER NORTH
CENTRAL MISSOURI WITHIN THE LAST FEW MINUTES. AS I AM NOT YET
CERTAIN ABOUT THE AREAL COVERAGE...STRENGTH AND/OR MOVEMENT OF ANY
CONVECTION THAT DOES FORM I HAVE NOT YET ADDED TSRA TO KCOU OR THE
METRO AREA TERMINALS...BUT AN UPDATE MAY BE NECESSARY BEFORE THE
12Z SCHEDULED TAFS ARE SENT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 5:33 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
533 AM CDT SUN MAY 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
533 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY FOR
AREAS NORTH AND WEST OF ST. LOUIS...OR INCLUDING PARTS OF
NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING WITH
THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND GUSTY WINDS IN THE
STRONGER STORMS...BUT MORE ORGANIZED CONVECTION WITH THE GREATER
SEVERE THREAT IS EXPECTED TO IMPACT THIS AREA LATE TONIGHT.
ELSEWHERE...THERE IS A CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE ON
MEMORIAL DAY AND MONDAY NIGHT ALONG A SLOW MOVING FRONTAL SYSTEM
THAT WILL EXTEND ACROSS MISSOURI AND ILLINOIS. IT IS LIKELY A
CONVECTIVE SYSTEM WILL BE IMPACTING PARTS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS MONDAY MORNING...AND ANOTHER CONVECTIVE
SYSTEM WILL FOLLOW MONDAY NIGHT FOR AREAS FURTHER SOUTH. GIVEN THE
HIGH MOISTURE CONTENT OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE DURING THIS TIME. THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE ON TUESDAY...MAINLY FOR AREAS SOUTH
OF INTERSTATE 70.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER THE SLIGHT RISK FOR SEVERE
AREA...ESPECIALLY LATER TONIGHT WITH THE MORE ORGANIZED
CONVECTION. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:58 AM CDTSevere Thunderstorm WarningLSXLewis, Marion47 min
May 25, 8:15 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage45 min
May 25, 11:49 AM CDTSevere Thunderstorm WarningLSXSaint Charles41 min
May 25, 12:19 PM CDTSevere Thunderstorm WarningLSXSaint Louis41 min
May 25, 12:30 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis60 min
May 25, 2:37 PM CDTSevere Thunderstorm WarningLSXJefferson53 min
May 25, 3:18 PM CDTSevere Thunderstorm WarningLSXJefferson42 min
May 25, 3:57 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more71 hr
May 25, 4:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe59 min
May 25, 5:03 PM CDTFlash Flood WarningLSXAudrain, Boone, Monroe4 hr
May 25, 5:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls62 min
May 25, 5:48 PM CDTTornado WarningLSXAudrain, Ralls42 min
May 25, 6:09 PM CDTSevere Thunderstorm WarningLSXPike51 min
May 25, 6:26 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike64 min
May 25, 6:39 PM CDTSevere Thunderstorm WarningLSXMonroe, Ralls51 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.